Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Blacksburg, VA

April 28, 2016Stokes County, Surry County, North Carolina; Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2016, 3:06 PM EDT for Stokes County, Surry County, North Carolina; Patrick County, Virginia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 3:06 PM EDT (19:06 UTC)
Expired
Apr 28, 2016, 4:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stokes County, NC, Surry County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 3:36 PM EDTHAIL 1.75Nnw Lawsonville, NCHAIL LASTED FROM 326 PM UNTIL 336 PM.
Apr 28, 3:37 PM EDTHAIL 0.51 Ne Francisco, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS51 KRNK 281906
SVRRNK
NCC169-171-VAC141-282000-
/O.NEW.KRNK.SV.W.0019.160428T1906Z-160428T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SURRY COUNTY IN NORTH CAROLINA...
  NORTHERN STOKES COUNTY IN NORTH CAROLINA...
  SOUTHERN PATRICK COUNTY IN VIRGINIA...

* UNTIL 400 PM EDT

* AT 306 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARARAT...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  FLAT ROCK...
  STUART...
  SANDY RIDGE...
  AND FRANCISCO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3649 8061 3663 8058 3666 8007 3641 8009
TIME...MOT...LOC 1906Z 272DEG 19KT 3656 8050 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
2 follow-up statements
011 
WWUS51 KRNK 281930
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU APR 28 2016

NCC171-281939-
/O.CAN.KRNK.SV.W.0019.000000T0000Z-160428T2000Z/
SURRY NC-
330 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN SURRY COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3646 8044 3659 8043 3663 8007 3641 8009
TIME...MOT...LOC 1929Z 278DEG 24KT 3653 8036 

$$

NCC169-VAC141-282000-
/O.CON.KRNK.SV.W.0019.000000T0000Z-160428T2000Z/
STOKES NC-PATRICK VA-
330 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
NORTHERN STOKES AND SOUTHEASTERN PATRICK COUNTIES...

AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COLLINSTOWN...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SANDY RIDGE...
FRANCISCO...
COLLINSTOWN...
PRESTONVILLE...
AND PENNS STORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3646 8044 3659 8043 3663 8007 3641 8009
TIME...MOT...LOC 1929Z 278DEG 24KT 3653 8036 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

PW
807 
WWUS51 KRNK 281947
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU APR 28 2016

VAC141-281957-
/O.CAN.KRNK.SV.W.0019.000000T0000Z-160428T2000Z/
PATRICK VA-
347 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PATRICK COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3645 8034 3654 8032 3654 8008 3641 8009
TIME...MOT...LOC 1947Z 288DEG 21KT 3648 8026 

$$

NCC169-282000-
/O.CON.KRNK.SV.W.0019.000000T0000Z-160428T2000Z/
STOKES NC-
347 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
NORTHEASTERN STOKES COUNTY...

AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANBURY...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SANDY RIDGE...
AND PRESTONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3645 8034 3654 8032 3654 8008 3641 8009
TIME...MOT...LOC 1947Z 288DEG 21KT 3648 8026 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:51 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 28, 1:51 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST TODAY THROUGH FRIDAY WITH THE FRONT
CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE
ACROSS THE REGION ON SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT THURSDAY...

NOT MUCH CHANGE TO THE MODELS AS CONTINUE TO SEE TREND OF
DEVELOPING SHOWERS AND STORMS ALONG WEDGE FRONT AND JUST WEST
FROM THE ALLEGHANYS AND SE WV SOUTH INTO THE NC MTNS. EARLY THIS
AFTERNOON SHOWERS HAD SLOWLY FORMED FROM HSP-NEAR LWB TO BKW. VIS
SATELLITE SHOWING WEAK VERTICAL DEVELOPMENT IN THE CU FIELD OVER
SW VA/NW NC. WEAK VORT LOBE APPEARS TO MOVE FROM KY/INDIANA AT 1
PM TO THE CENTRAL VA AREA BY 00Z. AS THIS APPROACHES WILL SEE
BETTER DEVELOPMENT...THOUGH THE STRONG WESTERLY FLOW ALOFT MAY
INHIBIT GOOD VERTICAL DEVELOPMENT. AS SUCH STORMS MAY BE ISOLATED.
THOSE STORMS THAT CAN OVERCOME THE SHEAR ALOFT WILL HAVE THE WIND
ENERGY AVAILABLE TO AT LEAST BECOME STRONG TO SEVERE. THE STORM
PREDICTION CENTER CONTINUES TO MENTION SLIGHT RISK OF SEVERE
STORMS FROM SRN WV TO SW VA INTO NW NC THIS AFTERNOON.

PREVIOUS MID MORNING DISCUSSION...

FORECAST THIS MORNING SHOWING LESS THREAT OF SHOWERS AS WE ARE
BETWEEN AREAS OF STRONG CONVERGENCE. AIRMASS WORKED OVER
SOME...BUT SUNSHINE BREAKING OUT ACROSS THE MOUNTAINS WILL HEAT
THE AIRMASS UP AND LEAD TO OVERALL INCREASING INSTABILITY BY THIS
AFTERNOON. LATEST MODELS...MAINLY THE RAP13 AND HRRR FAVOR MORE
DEVELOPMENT IN THE MOUNTAINS OF WEST VIRGINIA BY MIDDAY...THEN
SURGING EAST TO THE BLUE RIDGE AND PIEDMONTS AFTER 1PM.
THEREFORE...HAVE LOWERED CHANCES OF SHOWERS THIS MORNING...BUT
KEPT HIGH CHANCE TO LOW LIKELYS THIS AFTERNOON. THE LOW CLOUDS ARE
HANGING TOUGH AT THE MOMENT FROM ROANOKE TO LYNCHBURG AND
DANVILLE...BUT RETREATING WEDGE UNDER INCREASING WESTERLY FLOW
ALOFT AND STRONG SUNSHINE WILL OCCUR BY MID AFTERNOON. WENT WARMER
BASED ON MORE SUNSHINE FOR A FEW HOURS THIS MORNING TIL EARLY
AFTERNOON.

THE STORM PREDICTION CENTER CONTINUES TO HIGHLIGHT THE SOUTHSIDE
VIRGINIA INTO THE NORTHWEST NC PIEDMONT FOR A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON. MODELS SHOWING SBCAPES OF
1000-1500 J/KG HERE...WITH ANOTHER HIGHER ZONE OF 1000 J/KG OVER
WEST VIRGINIA. OUTSIDE THE SLIGHT RISK...THE REST OF THE FORECAST
AREA REMAINS IN A MARGINAL RISK. STILL THINK OUR NORTHEAST COUNTY
WARNING AREA FROM THE SOUTHERN SHENANDOAH VALLEY TO LYNCHBURG
NORTH WILL BE STABLE LONGER TO KEEP THREAT OF SEVERE
LOW...THEREFORE NO CHANGES TO BE MADE TO THE HAZARDOUS WEATHER
OUTLOOK.

A COMPLEX LOW PRESSURE SYSTEM FROM THE MID MISSISSIPPI VALLEY TO
THE MID ATLANTIC REGION WILL MOVE EAST THROUGH TONIGHT. BY FRIDAY
MORNING LOW PRESSURE WILL BE OVER PENNSYLVANIA WITH A COLD FRONT
TRAILING DOWN THE SOUTHERN APPALACHIANS.

AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DIMINISH LATE
TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 340 AM EDT THURSDAY...

THE MAIN FRONTAL BOUNDARY WILL HAVE PUSHED TO OUR SOUTH ON FRIDAY BUT
AN INVERTED TROF WILL BE LINGERING OVER THE APPALACHIANS AND THIS LOOKS
TO KEEP A CHANCE OF SHOWERS MAINLY FOR THE FAR NORTH AND EAST
THROUGHOUT THE DAY. AS THIS TROF ERODES HIGH PRESSURE OVER CENTRAL
CANADA WILL BUILD DOWN INTO THE EASTERN UNITED STATES AND WEDGE DOWN
THE EASTERN SEABOARD. THIS WILL BRING COOLER...SLIGHTLY BELOW NORMAL
TEMPERATURES AND A SLIGHT CHANCE OF SPRINKLES/DRIZZLE TO THE AREA
FRIDAY NIGHT INTO SATURDAY. BY LATE SATURDAY A DEVELOPING LOW OVER THE
MIDWEST WILL START TO MOVE IN OUR DIRECTION AND PUSH THE OLD FRONTAL
BOUNDARY BACK INTO THE AREA FORM THE SOUTH AS A WARM FRONT. THIS WILL
GENERATE A GOOD AMOUNT OF ISENTROPIC LIFT OVER THE HIGH PRESSURE WEDGE
AND BRING WIDESPREAD PRECIPITATION TO THE REGION SATURDAY NIGHT THROUGH
THE END OF THE WEEKEND.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 325 PM EDT WEDNESDAY...

WEAK HIGH PRESSURE ACROSS THE MID ATLANTIC REGION AND INTO THE
CAROLINAS WILL LIKELY STAY IN THE AREA INTO MONDAY MORNING. A DISTURBANCE
MOVING FROM THE MID WEST INTO THE SOUTHERN OHIO VALLEY WILL PUSH A WARM
FRONT OVER THIS WEDGE OF COOL AIR. WARM MOIST AIR AND ISENTROPIC LIFT
WILL KEEP A HIGH CHANCE FOR RAIN AND LOW CLOUDS IN THE REGION THROUGH
AT LEAST MONDAY MORNING. A STRONG NORTHERN STREAM TROUGH IS FORECASTED
TO KICK THIS WEDGE AND RAIN EAST AND OFF SHORE MONDAY AFTERNOON. THIS
TROUGH MAY HANG OVER THE REGION INTO TUESDAY...HOWEVER ONLY FAIR WEATHER
CUMULUS CLOUDS ARE EXPECTED. HIGH PRESSURE BUILDS IN TUESDAY NIGHT AND
MAY KEEP THE AREA DRY THROUGH WEDNESDAY. SOME MODELS ARE BRINGING A
DISTURBANCE ACROSS THE SOUTHEASTERN US WEDNESDAY OR THURSDAY...WHICH WILL
KEEP OUR DRY SPELL BRIEF.

MONDAY TEMPERATURES COULD REBOUND BACK TO SEASONAL LEVELS WITH NEAR 70F
WEST AND MID 70S EAST. NEAR NORMAL TEMPERATURES ARE POSSIBLE FOR THE
REMINDER OF THE PERIOD. WEDNESDAY'S TEMPERATURES MAY TREND COOLER BASED
ON THE DISTURBANCE TRACKING ACROSS THE SOUTHEASTERN US.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z
AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR
AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY
SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING
SOME CLOSE BY AS OF 130 PM EDT.

SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST
TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE
EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE
MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR
TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE
LIMITED BUT SHOULD STAY BETWEEN 3-6SM.

FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK
ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE.
BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB
WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW.

CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND
CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE.

EXTENDED AVIATION DISCUSSION...

BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY.

MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR
CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS
LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN
WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS.

FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...MBS
LONG TERM...RCS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 12:45 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU APR 28 2016

NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508-
291645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022-023-034-045-058-059-291645-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-046-047-291645-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 2:40 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU APR 28 2016

NCZ003-004-VAZ016-032-281945-
SURRY-STOKES-CARROLL-PATRICK-
240 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN PATRICK AND
SOUTHEASTERN CARROLL COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS OVER CANA...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FRANCISCO...
ARARAT...
CANA...
AND COLLINSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3653 8072 3661 8072 3669 8035 3649 8033
TIME...MOT...LOC 1840Z 265DEG 14KT 3657 8066

PW
Special weather statement, Apr 28, 2:54 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU APR 28 2016

VAZ033-044-282000-
PITTSYLVANIA-FRANKLIN-
254 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY MOUNT...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
SOUTHERN SMITH MOUNTAIN LAKE...
UNION HALL...
AND SONTAG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3698 7993 3704 7957 3703 7956 3704 7956
      3704 7954 3703 7953 3703 7952 3702 7950
      3691 7948 3690 7992
TIME...MOT...LOC 1854Z 263DEG 18KT 3695 7989

PW
Special weather statement, Apr 28, 3:03 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU APR 28 2016

VAZ016-017-032-282000-
FLOYD-CARROLL-PATRICK-
303 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK...SOUTHERN FLOYD AND NORTHEASTERN CARROLL
COUNTIES...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUGSPUR...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
WILLIS...
ROCKY KNOB RECREATION AREA...
AND BUFFALO RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3678 8061 3687 8061 3694 8023 3688 8022
      3687 8023 3687 8022 3674 8020
TIME...MOT...LOC 1903Z 266DEG 23KT 3683 8056

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:20 PM EDTSpecial Weather StatementRNKAshe55 min
Apr 27, 8:51 PM EDTSpecial Weather StatementRNKAlleghany, Ashe54 min
Apr 28, 3:42 PM EDTSpecial Weather StatementRNKStokes, Surry48 min
Apr 28, 3:44 PM EDTSpecial Weather StatementRNKWilkes61 min
Apr 28, 3:58 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes77 min
Apr 28, 4:13 PM EDTSevere Thunderstorm WarningRNKStokes, Surry62 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes35 min
Apr 28, 5:12 PM EDTSpecial Weather StatementRNKCaswell33 min
Apr 28, 5:16 PM EDTSpecial Weather StatementRNKRockingham59 min
Apr 28, 6:49 PM EDTSpecial Weather StatementRNKCaswell56 min
Apr 27, 9:00 PM EDTSpecial Weather StatementRNKCarroll60 min
Apr 28, 2:40 PM EDTSpecial Weather StatementRNKPatrick65 min
Apr 28, 2:54 PM EDTSpecial Weather StatementRNKFranklin66 min
Apr 28, 3:03 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 28, 3:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania67 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania91 min
Apr 28, 4:58 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Apr 28, 5:28 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista62 min
Apr 28, 6:20 PM EDTSpecial Weather StatementRNKBuckingham70 min
Apr 28, 6:36 PM EDTSpecial Weather StatementRNKBath24 min
Apr 28, 7:03 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Apr 28, 7:29 PM EDTSpecial Weather StatementRNKHalifax91 min
Apr 28, 7:37 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania53 min
Apr 28, 7:51 PM EDTSpecial Weather StatementRNKBuckingham54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.